How to feel better if you have a common cold


  • Antibiotics do not help with a cold. Common colds are caused by viruses – antibiotics only work on bacterial infections.
  • Most people who have a cold will get better without antibiotics, because their immune system will take care of the infection on its own.
  • There are no medicines that can cure the common cold.
  • There are simple but effective ways you can relieve symptoms of a cold.

Remember to use symptom-relief medicines wisely. Follow the instructions on the label or take as directed by your doctor or pharmacist. Stop taking the medicine when you feel better.

What can I do to help relieve my symptoms?

  • Rest, to help your body fight the virus and help you feel better.
  • Drink something soothing, such as warm water, lemon and honey drink or herbal tea.
  • Maintain your normal fluid intake and encourage children to drink their usual amount of fluids.
  • Avoid cigarette smoke.

You can relieve symptoms of a blocked or runny nose by:

  • Using salt water (saline) spray or drops to help clear mucus – if you do not know how to do this, ask your doctor, nurse or pharmacist for help. Saline drops may be used safely to relieve blocked noses in young children.
  • Inhaling steam from a running shower – but don’t sit children over a steam bowl, as hot water can burn.
  • Using an ointment (eg, petroleum ointment or Vaseline) to soothe dry or chapped skin around your nose.

There are medicines you can take to help manage a blocked or runny nose. These are available from your pharmacist.

  • Decongestant nasal sprays (such as xylometazoline) may help relieve blocked noses or sinuses. These products should only be used for up to 5 days at a time. An alternative is ipratropium nasal spray which can help dry up a runny nose.
  • Decongestant tablets (such as phenylephrine or pseudoephedrine) may also help relieve blocked noses or sinuses. These are often combined with other medications such as pain relievers or antihistamines within cold or flu tablets. Be careful not to double up ingredients if using more than one cold or flu remedy.

Cough and cold medicines should not be given to children younger than 6 years old. This includes decongestant nasal sprays or tablets as well as cough liquids. Ask a doctor, pharmacist or nurse practitioner for advice before giving cough and cold medicines to children aged 6 to 11 years.

There are ways you can help soothe a sore throat or cough.

  • Gargle warm salty water.
  • Suck on small pieces of ice or throat lozenges.
  • Honey may be helpful in reducing cough in children over 1 year.

Common pain relief medicines can ease the pain of a sore throat or reduce a fever. These include:

  • paracetamol for adults and children older than 1 month (brands available in Australia include Panadol, Dymadon, Herron)
  • ibuprofen for adults and children older than 3 months (brands available in Australia include Nurofen, Advil).
Do not give aspirin (brands available in Australia include Disprin, Aspro) to children younger than 16 years.

Many combination cough and cold medicines also contain paracetamol, so it is important to check the active ingredients on the label of all your medicines to avoid ‘doubling up’ and taking more than one medicine that contains paracetamol. Do not exceed the recommended maximum dose and use a medicine spoon, syringe or cup (rather than a household spoon) to measure out doses for children.

Complementary medicines

While some people may find vitamins (eg, vitamin C), mineral supplements (eg, zinc) or herbal medicines (eg, echinacea) helpful, there is not enough information from good quality clinical trials to show that vitamin or mineral supplements or herbal medicines help to treat or prevent respiratory tract infections.

There is also generally limited information on the safety of vitamins, minerals and complementary medicines, and some can cause side effects.

Ask for advice

Before using any medicine, check with a doctor or pharmacist about the safest one for you or your child.

Always read the information on the label and use a medicine spoon, cup or syringe to measure out doses of liquids for children. Do not exceed the maximum recommended dose or frequency.

When to see a doctor

Colds may make ongoing medical conditions worse (eg, asthma or diabetes). See your doctor if this situation relates to you.

See your doctor if you or your child develop any of these symptoms:

  • temperature higher than 38.5 °C, or chills
  • shortness of breath, noisy or fast breathing
  • neck stiffness
  • severe headache
  • light hurting the eyes
  • chest pain
  • difficulty waking up or unusual drowsiness
  • skin rash
  • vomiting
  • persistent cough
  • aching muscles.

Find out more